Advanced Search
Article Contents
Article Contents

Exit time asymptotics for small noise stochastic delay differential equations

  • * Corresponding author: David Lipshutz

    * Corresponding author: David Lipshutz
This research was supported in part by NSF grants DMS-1206772 and DMS-1148284.
Abstract / Introduction Full Text(HTML) Related Papers Cited by
  • Dynamical system models with delayed dynamics and small noise arise in a variety of applications in science and engineering. In many applications, stable equilibrium or periodic behavior is critical to a well functioning system. Sufficient conditions for the stability of equilibrium points or periodic orbits of certain deterministic dynamical systems with delayed dynamics are known and it is of interest to understand the sample path behavior of such systems under the addition of small noise. We consider a small noise stochastic delay differential equation (SDDE). We obtain asymptotic estimates, as the noise vanishes, on the time it takes a solution of the stochastic equation to exit a bounded domain that is attracted to a stable equilibrium point or periodic orbit of the corresponding deterministic equation. To obtain these asymptotics, we prove a sample path large deviation principle (LDP) for the SDDE that is uniform over initial conditions in bounded sets. The proof of the uniform sample path LDP uses a variational representation for exponential functionals of strong solutions of the SDDE. We anticipate that the overall approach may be useful in proving uniform sample path LDPs for other infinite-dimensional small noise stochastic equations.

    Mathematics Subject Classification: Primary: 60F10, 34K50; Secondary: 60J25.


    \begin{equation} \\ \end{equation}
  • 加载中
  • [1] D. F. Anderson, A modified next reaction method for simulating chemical systems with time dependent propensities and delays, J. Chemical Phys. , 127 (2007), 214107. doi: 10.1063/1.2799998.
    [2] R. AzencottB. Geiger and W. Ott, Large deviations for Gaussian diffusions with delay, J. Stat. Phys., 170 (2018), 254-285.  doi: 10.1007/s10955-017-1909-5.
    [3] M. Boué and P. Dupuis, A variational representation for certain functions of Brownian motion, Ann. Probab., 26 (1998), 1641-1659. 
    [4] D. BratsunD. VolfsonL. S. Tsimring and J. Hasty, Delay-induced stochastic oscillations in gene regulation, Proc. Natl. Acad. Sci. USA, 102 (2005), 14593-14598.  doi: 10.1073/pnas.0503858102.
    [5] A. Budhiraja and P. Dupuis, A variational representation for positive functionals of infinite dimensional Brownian motion, Probab. Math. Statist., 20 (2000), 39-61. 
    [6] A. BudhirajaP. Dupuis and V. Maroulas, Large deviations for infinite dimensional stochastic dynamical systems, Ann. Probab., 36 (2008), 1390-1420.  doi: 10.1214/07-AOP362.
    [7] A. BudhirajaP. Dupuis and V. Maroulas, Variational representations for continuous time processes, Ann. Inst. H. Poincaré Probab. Statist., 47 (2011), 725-747.  doi: 10.1214/10-AIHP382.
    [8] A. Budhiraja, P. Dupuis and M. Salins, Uniform large deviations principle for Banach space valued stochastic differential equations, preprint, arXiv: 1803.00648.
    [9] S. Cerrai and M. Röckner, Large deviations for stochastic reaction-diffusion systems with multiplicative noise and non-Lipschitz reaction term, Ann. Probab., 32 (2004), 1100-1139.  doi: 10.1214/aop/1079021473.
    [10] F. Chenal and M. Millet, Uniform large deviations for parabolic SPDEs and their applications, Stochastic Process. Appl., 72 (1997), 161-186.  doi: 10.1016/S0304-4149(97)00091-4.
    [11] S.-N. Chow and H.-O. Walther, Characteristic multipliers and stability of symmetric periodic solutions of $\dot{x}(t) = g(x(t-1))$, Trans. Amer. Math. Soc., 307 (1988), 127-142. 
    [12] S. Coombes and C. Laing, Delays in activity-based neural networks, Philos. Trans. R. Soc. Lond. Ser. A Math. Phys. Eng. Sci., 367 (2009), 1117-1129.  doi: 10.1098/rsta.2008.0256.
    [13] G. da Prato, Stochastic Equations in Infinite Dimensions, 2nd edition, Cambridge University Press, Cambridge, 2014.
    [14] M. Day, Large deviations results for the exit problem with characteristic boundary, J. Math. Anal. Appl., 147 (1990), 134-153.  doi: 10.1016/0022-247X(90)90389-W.
    [15] M. Day, Some phenomena of the characteristic boundary exit problem, in Diffusion Processes and Related Problems in Analysis, Vol. 1 (Evanston, IL, 1989) (ed. R. Pinsky), Birkhäuser Boston, 22 (1990), 55–71.
    [16] M. Day, Conditional exits for small noise diffusions with characteristic boundary, Ann. Probab., 20 (1992), 1385-1419.  doi: 10.1214/aop/1176989696.
    [17] A. Dembo and O. Zeitouni, Large Deviations Techniques and Applications, Springer-Verlag, Berlin, 2010.
    [18] R. D. Driver, Existence and continuous dependence of solutions of a neutral functional differential equation, Arch. Ration. Mech. Anal., 19 (1965), 149-166.  doi: 10.1007/BF00282279.
    [19] P. Dupuis and H. J. Kushner, Large deviations for systems with small noise effects, and applications to stochastic systems theory, SIAM J. Control Optim., 24 (1986), 979-1008.  doi: 10.1137/0324058.
    [20] P. Dupuis and H. J. Kushner, Stochastic systems with small noise, analysis and simulation; a phase locked loop example, SIAM J. Appl. Math., 47 (1987), 643-661.  doi: 10.1137/0147043.
    [21] P. Dupuis and R. S. Ellis, A Weak Convergence Approach to Large Deviations, Wiley, New York, 1997.
    [22] A. Eizenberg, The exit distribution for small random perturbations of dynamical systems with a repulsive type stationary point, Stochastics, 12 (1984), 251-275.  doi: 10.1080/17442508408833304.
    [23] A. Eizenberg and Y. Kifer, The asymptotic behavior of the principal eigenvalue in a singular perturbation problem with invariant boundaries, Probab. Theory Related Fields, 76 (1987), 439-476.  doi: 10.1007/BF00960068.
    [24] M. I. Freidlin and A. D. Wentzell, Random Perturbations of Dynamical Systems, SpringerVerlag, New York, 1984.
    [25] J. K. Hale, Sufficient conditions for stability and instability of autonomous functional differential equations, J. Differential Equations, 1 (1965), 452-482.  doi: 10.1016/0022-0396(65)90005-7.
    [26] J. K. Hale and S. M. Verduyn Lunel, Introduction to Functional Differential Equations, Springer, New York, 1993.
    [27] W. Z. Huang, Generalization of Liapunov's theorem in a linear delay system, J. Math. Anal. Appl., 142 (1989), 83-94.  doi: 10.1016/0022-247X(89)90166-2.
    [28] A. F. Ivanov and J. Losson, Stable rapidly oscillating solutions in delay differential equations with negative feedback, Differ. Integral Equ. Appl., 12 (1999), 811-832. 
    [29] J. L. Kaplan and J. A. Yorke, On the stability of a periodic solution of a differential-delay equation, SIAM J. Math. Anal., 6 (1975), 268-282.  doi: 10.1137/0506028.
    [30] J. L. Kaplan and J. A. Yorke, On the nonlinear differential delay equation $x'(t) = -f(x(t),x(t-1))$, J. Differential Equations, 23 (1977), 293-314.  doi: 10.1016/0022-0396(77)90132-2.
    [31] Y. Kifer, The exit problem for small random perturbations of dynamical systems with a hyperbolic fixed point, Israel J. Math., 40 (1981), 74-96.  doi: 10.1007/BF02761819.
    [32] A. N. Kolmogorov and S. F. Folmin, Elements of the Theory of Functions and Functional Analysis, Graylock, Rochester, 1957.
    [33] R. LangevinW. M. Oliva and J. C. F. de Oliveira, Retarded functional differential equations with white noise perturbations, Ann. Inst. H. Poincaré Phys. Théor, 55 (1991), 671-687. 
    [34] J. Mallet-Paret and G. Sell, Systems of differential delay equations: Floquet multipliers and discrete Lyapunov functions, J. Differential Equations, 125 (1996), 385-440.  doi: 10.1006/jdeq.1996.0036.
    [35] J. Mallet-Paret and G. Sell, The Poincaré-Bendixson theorem for monotone cyclic feedback systems with delay, J. Differential Equations, 125 (1996), 441-489.  doi: 10.1006/jdeq.1996.0037.
    [36] J. Mallet-Paret and N. Nussbaum, Superstability and rigorous asymptotics in singularly perturbed state-dependent delay-differential equations, J. Differential Equations, 250 (2011), 4037-4084.  doi: 10.1016/j.jde.2010.10.024.
    [37] W. H. Mather, M. R. Bennet, J. Hasty and L. S. Tsimring, Delay-induced degrade-and-fire oscillations in small genetic circuits, Phys. Rev. Lett. , 102 (2009), 068105. doi: 10.1103/PhysRevLett.102.068105.
    [38] C. Mo and J. Luo, Large deviations for stochastic differential delay equations, Nonlinear Anal., 80 (2013), 202-210.  doi: 10.1016/j.na.2012.10.004.
    [39] S. -E. A. Mohammed, Stochastic Functional Differential Equations, Pitman, Boston, 1984.
    [40] S.-E. A. Mohammed and T. Zhang, Large deviations for stochastic systems with memory, Discrete Contin. Dyn. Syst. Ser. B, 6 (2006), 881-893.  doi: 10.3934/dcdsb.2006.6.881.
    [41] F. Paganini and Z. Wang, Global stability with time-delay in network congestion control, in Proceedings of the 41st IEEE Conference on Decision and Control, 2002, (2002), 3632–3637.
    [42] A. Papachristodoulou, Global stability analysis of TCP/AQM protocol for arbitrary networks with delay, in 43rd IEEE Conference on Decision and Control, 2004. CDC., (2004), 1029– 1034. doi: 10.1109/CDC.2004.1428823.
    [43] A. Papachristodoulou, J. C. Doyle and S. H. Low, Analysis of nonlinear delay differentiable equation models of TCP/AQM protocols using sums of squares, in 43rd IEEE Conference on Decision and Control, 2004. CDC. , (2004), 4684–4689.
    [44] M. Peet and S. Lall, Global stability analysis of a nonlinear model of internet congestion control with delay, IEEE Trans. Automat. Control, 52 (2007), 553-559.  doi: 10.1109/TAC.2007.892379.
    [45] B. S. Razumikhin, On the stability of systems with a delay, Prikl. Mat. Mekh., 20 (1956), 500-512. 
    [46] B. S. Razumikhin, Application of Liapunov's method to problems in the stability of systems with a delay, Automat. i Telemekh., 21 (1960), 740-749. 
    [47] D. Revuz and M. Yor, Continuous Martingales and Brownian Motion, 3rd edition, SpringerVerlag, New York, 1999.
    [48] L. C. G. Rogers and D. Williams, Diffusions, Markov Processes and Martingales: Volume 2, Itô Calculus, 2nd edition, Cambridge University Press, Cambridge, 2000.
    [49] A. Roxin, N. Brunel and D. Hansel, Role of delays in shaping spatiotemporal dynamics of neuronal activity in large networks, Phys. Rev. Lett. , 94 (2005), 238103. doi: 10.1103/PhysRevLett.94.238103.
    [50] A. Roxin and E. Montbrió, How effective delays shape oscillatory dynamics in neuronal networks, Phys. D, 240 (2011), 323-345.  doi: 10.1016/j.physd.2010.09.009.
    [51] H. Smith, An Introduction to Delay Differential Equations with Applications to the Life Sciences, Springer, New York, 2011.
    [52] R. Sowers, Large deviations for a reaction-diffusion equation with non-{G}aussian perturbations, Ann. Probab., 20 (1992), 504-537.  doi: 10.1214/aop/1176989939.
    [53] D. Stoffer, Delay equations with rapidly oscillating stable periodic solutions, J. Dynam. Differential Equations, 20 (2008), 201-238.  doi: 10.1007/s10884-006-9068-4.
    [54] D. Stoffer, Two results on stable rapidly oscillating solutions of delay differential equations, Dyn. Syst., 26 (2011), 169-188.  doi: 10.1080/14689367.2011.553715.
    [55] S. R. S. Varadhan, Asymptotic probabilities and differential equations, Comm. Pure Appl. Math., 19 (1966), 261-286.  doi: 10.1002/cpa.3160190303.
    [56] A. D. Ventcel and M. I. Freidlin, On small random perturbations of dynamical systems, Russian Math. Surveys, 25 (1970), 3-55. 
    [57] A. D. Ventcel and M. I. Freidlin, Some problems concerning stability under small random perturbations, Theory Probab. Appl., 17 (1972), 269-283. 
    [58] H. -O. Walther, The 2-dimensional attractor of $x'(t) = μ x(t)+f(x(t-1))$, Mem. Amer. Math. Soc., 113 (1995), ⅵ+76 pp.
    [59] H.-O. Walther, Contracting return maps for monotone delayed feedback, Discrete Contin. Dyn. Syst., 7 (2001), 259-274.  doi: 10.3934/dcds.2001.7.259.
    [60] H. -O. Walther, Contracting returns maps for some delay differential equations, in Topics in Functional Differential and Difference Equations (Lisbon, 1999), (eds. T. Faria and P. Freitas), American Mathematical Society, 29 (2001), 349–360.
    [61] H.-O. Walther, Stable periodic motion of a delayed spring, Topol. Methods Nonlinear Anal., 21 (2003), 1-28.  doi: 10.12775/TMNA.2003.001.
    [62] J. Wu, Stable phase-locked periodic solutions in a delay differential system, J. Differential Equations, 194 (2003), 237-286.  doi: 10.1016/S0022-0396(03)00187-6.
    [63] X. Xie, Uniqueness and stability of slowly oscillating periodic solutions of delay equations with bounded nonlinearity, J. Dynam. Differential Equations, 3 (1991), 515-540.  doi: 10.1007/BF01049098.
    [64] X. Xie, The multiplier equation and its applications to S-solutions of a differential delay equation, J. Dynam. Differential Equations, 95 (1992), 259-280.  doi: 10.1016/0022-0396(92)90032-I.
    [65] X. Xie, Uniqueness and stability of slowly oscillating periodic solutions of delay equations with unbounded nonlinearity, J. Differential Equations, 103 (1993), 350-374.  doi: 10.1006/jdeq.1993.1054.
  • 加载中

Article Metrics

HTML views(2012) PDF downloads(331) Cited by(0)

Access History

Other Articles By Authors



    DownLoad:  Full-Size Img  PowerPoint